Delayed Seizures Following Sedation With Propofol

Can J Anaesth. 1993 Sep;40(9):863-5. doi: 10.1007/BF03009258.

Abstract

Seizures occurred in two adolescents approximately six hours after sedation with propofol for bone marrow biopsy. Case #1 was a patient with chronic renal failure, hypertension, and anaemia. Case #2 had just been diagnosed with acute lymphocytic leukaemia. Neither child had experienced seizures before, and both recovered without neurological sequelae. Although other factors may have caused the seizures, the episodes have raised concerns about the safety of propofol for patients travelling home after out-patient surgery. Further study is required to explain the cause of this complication or, at least, to identify risk factors.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Anesthesia Recovery Period
  • Bone Marrow Examination
  • Child
  • Conscious Sedation*
  • Female
  • Humans
  • Male
  • Precursor Cell Lymphoblastic Leukemia-Lymphoma
  • Propofol / adverse effects*
  • Renal Dialysis
  • Risk Factors
  • Seizures / chemically induced*
  • Spinal Puncture

Substances

  • Propofol